Tennessee, 2022Damaging Wind and High Wind in Tennessee, March 22 to 23, 2022
March 22 to 23, 2022 · NWS MRX · 2 events in 2 counties and zones
A strong low pressure system brought high winds to the mountains of East Tennessee, and scattered strong storms to the Tennessee Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought high winds to the mountains of East Tennessee, and scattered strong storms to the Tennessee Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 22, 9:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 22, 9:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1010 PM EDT Tue Mar 22 2022
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Showers have been making their way into the southern plateau over
the last hour or two, and will continue to move slowly NEWD.
Regional radar mosaics and lightning detection network overlays
show very little in the way of lightning activity as far north as
Huntsville, much less further north into TN. Adjusted PoPs to come
in line with come CAM guidance and also adjusted mention of
thunder in the grids as well. We may have some rumbles of thunder
here and there south of areas from Bledsoe over to Monroe county,
but much of the thunderstorm activity will stay south of us
tonight. None of these changes were major as the forecast was in
good shape.
Regarding headlines, the high wind warning still looks to be in
good shape. At 900 PM EDT Cove Mtn was gusting to 60 mph and
the KMRX half degree imagery shows plenty of ground clutter in the
Smokies which is a tell-tale sign of mountain wave activity.
Combine those two bits of info and I am confident that at least
the higher elevations are seeing warning criteria winds. We may
see a brief lull in higher winds in the immediate wake of this
line of convection later tonight but all indications are that high
winds continue beyond daybreak tomorrow. Will freshen up the
expiration time of the NPW text product here shortly but no
changes will be made to the hazard timeline.
CD
&&
.AVIATION...
00Z TAF DISCUSSION.
Line of SHRA and embedded TSRA will move through TAF sites,
arriving around 03z at KCHA and more towards 10z at KTRI. Thunder
should be limited to KCHA however. Winds remain quite gusty
through the period, with wind direction becoming more uniformly
SSW at all sites behind this line of convection that moves
through. Some uncertainty as to how much redevelopment of showers
we'll see tomorrow so have VCSH carrying late into the period for
KTYS and northward.
CD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 73 43 62 43 / 100 50 10 10 10
Knoxville McGhee Tyson Airport, TN 60 77 46 63 43 / 80 80 10 10 10
Oak Ridge, TN 58 75 43 62 42 / 80 70 10 10 10
Tri Cities Airport, TN 56 75 47 63 40 / 60 90 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 2 PM EDT Wednesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Mar 22, 2:51 PM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 PM EDT Tue Mar 22 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
351 PM EDT Tue Mar 22 2022 /251 PM CDT Tue Mar 22 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
Winds will start to increase late tonight into Wednesday morning,
especially in the East Tennessee Mountains and foothills. See
high wind warning for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
In addition to the high winds, there will be a low risk for
severe weather mainly Wednesday morning through early afternoon...
with a marginal risk for strong winds, hail, and a possible brief
tornado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday morning.
High Wind, Sevier/Smoky Mountains
- When
- March 22, 11:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Winds gusts were measured by the GSMNP sensor at Cove Mountain.
Thunderstorm Wind, Knox
- When
- March 23, 1:00 PM EST
- Where
- Knox County, 0.69 mi S of Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.960, -83.930
A photo posted to social media showed that a revolving door at a business in downtown Knoxville was damaged.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, March 22, 20222 deaths · 2 injured · $33 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Alabama, March 22 to 23, 20223 deaths · EF0 · 15 events
- Tornadoes and Hail in Mississippi, March 22, 20221 injured · $2.7 million · EF3 · 69 events
- Tornadoes and Damaging Wind in Alabama, March 22, 2022EF2 · 4 events
- Winter Storm and High Wind in Kansas, March 22, 2022$300,000 · 50 kt wind · 3 events
- Ice Storm and Winter Storm in Michigan, March 22 to 23, 2022$105,000 · 14 events
- Tornado and Damaging Winds in Mississippi, March 22, 2022$40,000 · EF1 · 6 events
- Tornado and Hail in Louisiana, March 22, 2022$11,000 · EF1 · 5 events
- Tornado and Flooding in Alabama, March 22 to 23, 2022$22,000 · EF0 · 8 events
- Flash Flooding and Hail in Louisiana, March 22, 20221 in hail · 19 events
- Damaging Winds in Tennessee, March 22, 2022$17,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 22 to 23, 202210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006947, 1006949.